Michigan, 2016

Hail in Michigan, May 26, 2016

May 26, 2016 · NWS APX · 1 event in 1 county or zone

A broken line of strong thunderstorms crossed northern lower Michigan, producing isolated strong wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A broken line of strong thunderstorms crossed northern lower Michigan, producing isolated strong wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 26, 1:44 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, May 26, 1:44 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
244 PM EDT THU MAY 26 2016

.SHORT TERM...(This evening and overnight)
Issued at 244 PM EDT Thu May 26 2016

Morning low clouds have mixed into a sct/bkn CU deck across our CWA
this afternoon...with some additional cirrus still drifting
overhead. Instability is still in the process of recovering in
response to diurnal heating aided by the development of significant
breaks in the low clouds. Latest NAM12 boosts MUCAPES to near 3000
J/kg later this afternoon...while the RAP13 comes in with a slightly
more modest 2000 J/kg. Both quickly diminish instability with sunset
as would be expected with mainly diurnally-driven convective
situation. Both directional and speed shear strengthen during this
time as well along the warm front...which will certainly aid in the
organization of any convection that does develop. Speed shear is a
bit stronger than direction...so at this point...expect the main
severe wx threat will be strong/damaging winds. In agreement with
latest day 1 SPC outlook...any severe threat should be marginal...
with the potential for isold winds gusts to 60 mph and hail around
an inch in diameter. With respect to POPs...Will certainly keep
chance pops in the forecast thru this evening...especially across
North Central and NE Lwr Michigan where highest instability will
likely develop.

Convection will steadily diminish in both areal coverage and
intensity with sunset and loss of diurnal instability. Cannot
completely rule out the slight chance of a shower or thunderstorm
during the remainder of the night...thus have kept a slight chance
in the overnight forecast. Expect areas of fog will again develop
within the soupy airmass...further reinforced by late
afternoon/evening precip. Should be a relatively mild night...with
overnight lows falling into the mid 50s across Ern Upr Michigan and
to a degree or two either side of 60 across Nrn Lwr Michigan.

.LONG TERM...(Friday through Thursday)
Issued at 244 PM EDT Thu May 26 2016

Friday through Sunday...The holiday weekend is shaping up to be very
summer-like, complete with warm and humid conditions and afternoon
and evening convection.

At upper levels...500mb ridge in place over the Great Lakes to end
the work week, will slowly strengthen through the first half of the
weekend as an upper trough organizes over the central Plains. This
trough will eventually lift into the Great Lakes Sunday. 850mb temps
in this pattern will be around 15c/16c Friday and Saturday, before
cooling to around 10c Sunday as the upper trough pushes east across
the state.

At the surface, a nearly stationary pattern to persist across the
eastern half of the country, with large area of high pressure
anchored over the Atlantic while a storm system organizes over the
Plains. The warm front that lifted north across the state Thursday
will remain well north of the Great Lakes through the weekend,
before the Plains storm system finally pushes across the state
on Sunday.

The overall airmass this weekend will be conducive to the typical
afternoon and evening summer-time showers and thunderstorms. Plenty
of moisture and instability will linger over northern Michigan
Friday through Sunday, with sfc dew pts in the 60s, 850mb dew pts
between 12c and 16c, 0-3km most unstable cape values each afternoon
around 2500 to 3500 j/kg and 850/500mb lapse rates around 7 c/km.
Forcing each day will be enhanced by old thunderstorm outflow
boundaries, along with afternoon lake breeze boundary as northern
Great Lakes water temps remain around 50 degrees and synoptic
southern winds remain below 10 mph. Currently, the best chances for
non-diurnal widespread pcpn this weekend will be Sunday, as
850/700mb qvectors show convergence increasing across the area in
advance of approaching sfc and upper lvl storm systems.

Extended (Sunday night through Thursday)...

A somewhat less active extended period is expected late in the
Memorial Day weekend into next week as energy from northwest Canada
spills into the northern Plains, aiding in rising heights and
associated surface high pressure across the Great Lakes region.
Details become a little more muddy toward the end of the extended
with several possible solutions in regards to a cold front progged
to slide across the Midwest/Great Lakes and resulting precip
potential and temperatures. While temps will generally be trending
cooler throughout the extended, a blended guidance approach suggests
highs back near normal (lower 70s) by the end of the extended, but

Gillen

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 117 PM EDT Thu May 26 2016

Scattered showers and thunderstorms will redevelop across Nrn Lwr
Michigan later this afternoon and this evening as CAPES increase
to near 2500 J/kg thanks to diurnal heating. Modest wind shear
thru the column could produce an isold strong/marginally svr
storm. The best chance of precip will be across North Central and
NE Lwr Michigan...including APN. Will handle with VCTS for a
portion of the afternoon and early evening. Will leave the rest of
our TAFs (PLN/TVC/MBL) dry for now and update if needed.
Southerly winds around 10 kts this afternoon will become
light/variable tonight and then shift to the SE on Friday.

&&

.MARINE...
Issued at 244 PM EDT Thu May 26 2016

Winds and waves will remain below SCA criteria thru Saturday thanks
to a relatively weak pressure gradient remaining overhead. The
chance of showers and storms will remain in the forecast thru the
weekend...especially during the afternoon and evening as convection
is enhanced by daytime heating/instability.

&&

.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

SHORT TERM...MLR
LONG TERM...SWR/Gillen
AVIATION...MLR
MARINE...MLR
Hazardous weather outlook, May 26, 2:00 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
300 PM EDT THU MAY 26 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-271200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
300 PM EDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED IN NORTHERN LOWER MICHIGAN
TONIGHT...ESPECIALLY THROUGH THIS EVENING. A FEW THUNDERSTORMS COULD
BECOME SEVERE...MAINLY BETWEEN 5 PM AND 10 PM. ANY SEVERE STORMS
WILL PRODUCING WIND GUSTS TO 60 MPH AND HAIL AS LARGE AS QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL CONTINUE FRIDAY THROUGH MONDAY...AND
AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

In the hours before

Special weather statement, May 26, 1:58 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
258 PM EDT THU MAY 26 2016

MIZ017>019-021>024-027>030-033>036-041-042-262000-
OGEMAW-ALCONA-CRAWFORD-OSCODA-IOSCO-ARENAC-ROSCOMMON-OTSEGO-GLADWIN-
MONTMORENCY-MISSAUKEE-KALKASKA-CHARLEVOIX-ALPENA-ANTRIM-PRESQUE
ISLE-CHEBOYGAN-
258 PM EDT THU MAY 26 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT OSCODA...ROSCOMMON...
SOUTHEASTERN ANTRIM...ARENAC...ALCONA...CRAWFORD...SOUTHEASTERN
CHARLEVOIX...IOSCO...GLADWIN...KALKASKA...EASTERN CHEBOYGAN...
OGEMAW...PRESQUE ISLE...ALPENA...MONTMORENCY...OTSEGO AND MISSAUKEE
COUNTIES...

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH 5PM THIS
AFTERNOON. THESE THUNDERSTORMS WILL PRODUCE STRONG GUSTY WINDS AND
HAIL. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS TO
60 MPH AND HAIL TO THE SIZE OF QUARTERS.

FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AS WELL AS
LOCALLY HEAVY RAINFALL. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4382 8460 4416 8461 4417 8528 4484 8517
      4522 8465 4568 8444 4567 8413 4556 8402
      4541 8345 4496 8320 4495 8324 4432 8324
      4420 8338 4418 8356 4405 8359 4400 8383
      4391 8391 4400 8405 4400 8417 4383 8417
TIME...MOT...LOC 1854Z 239DEG 49KT 4507 8408

SMD
Local storm report, May 26, 3:18 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             2 ENE CHARLEVOIX        45.33N 85.23W
05/26/2016  M0.25 INCH       CHARLEVOIX         MI   PUBLIC

&&

SWR
Local storm report, May 26, 3:24 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
424 PM EDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     3 SSE PRUDENVILLE       44.27N 84.64W
05/26/2016                   ROSCOMMON          MI   PUBLIC

            POWER LINES DOWN SOUTH OF PRUDENVILLE.

&&

SWR

The radar

The NCL Michigan radar (KAPX), 79 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ogemaw

When
May 26, 3:50 PM EST
Where
Ogemaw County, 0.99 mi W of West Branch
Measured
0.75 in hail
Reported by
Public
Coordinates
44.280, -84.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639453.